Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

May 11, 2011Watauga County, North Carolina

NWS Blacksburg, VA issued this special weather statement at May 11, 2011, 10:13 PM EDT for Watauga County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 10:13 PM EDT (02:13 UTC)
Expired
May 11, 2011, 10:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Watauga County, NC

The radar

The Roanoke radar (KFCX), 151 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WWUS81 KRNK 120213
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT WED MAY 11 2011

NCZ018-120245-
WATAUGA NC-
1013 PM EDT WED MAY 11 2011

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

AT 1009 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEEP GAP...
MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. 

THIS STORM WILL BE NEAR AHO AROUND 1030 PM.

LAT...LON 3612 8164 3626 8160 3624 8151 3612 8154
      3611 8155 3611 8157

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 11, 9:10 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 11, 9:10 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT WED MAY 11 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN SITUATED FROM NORTHERN KENTUCKY
THROUGH WESTERN NORTH CAROLINA HEADING INTO THE END OF THE
WORKWEEK...WHICH WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND
THUNDERSTORM ACTIVITY. SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO INCREASE OVER THE WEEKEND AS AN UPPER LEVEL
DISTURBANCE APPROACHES THE AREA.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ISOLATED THUNDERSTORMS THAT STARTED IN THE MOUNTAINS JUST SOUTH OF
WYTHEVILLE HAVE CONTINUED TO PROPAGATE SOUTH AS UPDRAFTS FORM ON
THE WEST SIDE OF THE STORMS. EXPECT AN OVERALL WEAKENING TREND IS
EXPECTED THROUGH MIDNIGHT WITH THE LOSS OF HEATING.

THE WEAK FRONT THAT WAS IN THE FAR SOUTHWEST COUNTIES OF THE
FORECAST AREA WILL REMAIN STATIONARY OVERNIGHT. SURFACE DEW POINTS
WERE IN THE UPPER 50S TO MID 60S. SATELLITE PICTURES ALREADY
SHOWING LOW CLOUDS SPREADING ACROSS THE FORECAST AREA AGAIN.
LITTLE CHANGE NEEDED TO LOW TEMPERATURES AT THIS TIME.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
EXPECT TO START THURSDAY MORNING
OFF WITH SOMEWHAT FOGGY CONDITIONS ACROSS THE REGION. LOW VISIBILITIES
WILL IMPROVE BY 10 AM...BUT WILL STILL KEEP LOW CLOUDS AROUND THE
AREA THROUGH AFTERNOON. TOMORROW AFTERNOON WILL BRING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS...WITH BETTER CHANCES AGAIN FOUND
ACROSS THE WESTERN HALF OF THE REGION. SINCE DO NOT SEE MUCH
CHANGE IN THE OVERALL WEATHER PATTERN...EXPECT THURSDAY AFTERNOON
TEMPERATURES TO BE SIMILAR TO TODAYS...WITH HIGHS RANGING FROM THE
UPPER 60S TO THE MID 70S.

MOST ACTIVE DAY FIGURES TO BE LATER SATURDAY AS A WAVE OF LOW
PRESSURE RIDES NE ALONG THE OCCLUDED BOUNDARY INTO THE SOUTHSIDE
AND PIEDMONT. TYPICALLY THIS IS A GOOD SEVERE SETUP HOWEVER
DRENCHED PROFILES SUGGEST PLENTY OF CLOUDS AROUND LIMITING
SUNSHINE. WILL HOLD OFF ON ANY HWO MENTION FOR NOW. LACKING A
TRIGGER ON FRIDAY...AND POPS MAY BE TOO HIGH IF THICK CLOUDS STAY
IN PLACE AND STORMS ARE ONLY DEPENDENT ON THE DWINDLING EASTERLY
COMPONENT. CONTINUED TEMPS BELOW MOS THINKING THAT CLDS WILL NEVER
REALLY SCOUR OUT ENOUGH FOR ANY RAPID TEMP RISES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER
HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER
WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP
ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL
KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE
LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF
SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY
NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S
REGION WIDE.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE REMAINED AWAY FROM THE
AREA AIRPORTS. SATELLITE PICTURES SHOWED LOW CLOUDS ALREADY
SPREADING ACROSS THE REGION. HAVE CEILINGS LOWERING TO IFR AT ALL
TAF SITES AFTER 06Z. CLOUDS TOOK A LONG TIME TO LIFT WEDNESDAY SO
WENT SLOWER WITH THE IMPROVEMENT THAN THE MODELS SUGGESTED FOR
THURSDAY. STILL...HIGH CONFIDENCE THAT ALL TAF SITES WILL BE VFR
BY 19Z THURSDAY AFTERNOON.

EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR
AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE REGION. THIS WEEKEND HOWEVER AS
AN UPPER LEVEL LOW APPROACHES OUR REGION... WHICH WILL INCREASE
OUR CHANCE FOR SHOWERS AND THUNDERSTORMS INTO THE BEGINNING OF
NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...AMS
SHORT TERM...KM/NF
LONG TERM...KM
AVIATION...NF
Hazardous weather outlook, May 11, 3:15 PM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT WED MAY 11 2011

NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-121915-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-SUMMERS-
315 PM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING
ACROSS THE NORTH CAROLINA MOUNTAINS...MOUNTAIN EMPIRE REGION OF
VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA. THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...PERIODS
OF HEAVY RAIN...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058-
059-WVZ044-045-121915-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-GREENBRIER-
315 PM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

16

In the hours before

Local storm report, May 11, 8:16 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 NW INDEPENDENCE       36.65N 81.19W
05/11/2011  E0.50 INCH       GRAYSON            VA   PUBLIC

            DIME SIZE HAIL

&&

AMS
Local storm report, May 11, 8:52 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             NNW MOUTH OF WILSON     36.59N 81.34W
05/11/2011  E1.00 INCH       GRAYSON            VA   PUBLIC

&&

AMS
Local storm report, May 11, 9:22 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             5 W LANSING             36.50N 81.60W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

0915 PM     HAIL             5 S WEST JEFFERSON      36.33N 81.50W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

0915 PM     HAIL             WEST JEFFERSON          36.40N 81.50W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

&&

AMS
Local storm report, May 11, 9:28 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             INDEPENDENCE            36.62N 81.15W
05/11/2011  E0.88 INCH       GRAYSON            VA   LAW ENFORCEMENT

            LASTED UNTIL 720 PM

&&

AMS
Local storm report, May 11, 9:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             INDEPENDENCE            36.62N 81.15W
05/11/2011  E1.75 INCH       GRAYSON            VA   PUBLIC

            ON WEST MAIN STREET

0700 PM     HAIL             3 NNE INDEPENDENCE      36.66N 81.13W
05/11/2011  E0.25 INCH       GRAYSON            VA   TRAINED SPOTTER

0705 PM     HAIL             INDEPENDENCE            36.62N 81.15W
05/11/2011  E0.88 INCH       GRAYSON            VA   LAW ENFORCEMENT

            LASTED UNTIL 720 PM

0708 PM     HAIL             3 NNE WHITETOP          36.64N 81.59W
05/11/2011  E1.00 INCH       GRAYSON            VA   TRAINED SPOTTER

0710 PM     HAIL             INDEPENDENCE            36.62N 81.15W
05/11/2011  E0.88 INCH       GRAYSON            VA   AMATEUR RADIO

0718 PM     HAIL             4 S INDEPENDENCE        36.56N 81.14W
05/11/2011  E0.75 INCH       ALLEGHANY          NC   TRAINED SPOTTER

0735 PM     HAIL             3 NW INDEPENDENCE       36.65N 81.19W
05/11/2011  E0.50 INCH       GRAYSON            VA   PUBLIC

            DIME SIZE HAIL

0755 PM     HAIL             5 WSW ELK CREEK         36.69N 81.27W
05/11/2011  M1.00 INCH       GRAYSON            VA   TRAINED SPOTTER

0820 PM     HAIL             MOUTH OF WILSON         36.58N 81.33W
05/11/2011  E1.00 INCH       GRAYSON            VA   PUBLIC

0915 PM     HAIL             5 W LANSING             36.50N 81.60W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

0915 PM     HAIL             5 S WEST JEFFERSON      36.33N 81.50W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

0915 PM     HAIL             WEST JEFFERSON          36.40N 81.50W
05/11/2011  E0.25 INCH       ASHE               NC   AMATEUR RADIO

&&

AMS
Special weather statement, May 11, 10:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT WED MAY 11 2011

NCZ018-120245-
WATAUGA NC-
1013 PM EDT WED MAY 11 2011

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...

AT 1009 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEEP GAP...
MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR AHO AROUND 1030 PM.

LAT...LON 3612 8164 3626 8160 3624 8151 3612 8154
      3611 8155 3611 8157

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:40 AM EDTSpecial Weather StatementRNKFloyd35 min
May 12, 1:11 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge46 min
May 12, 2:23 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, City of Covington67 min
May 12, 2:43 PM EDTSpecial Weather StatementRNKBedford62 min
May 12, 3:07 PM EDTSevere Thunderstorm WarningRNKGiles53 min
May 12, 3:23 PM EDTSpecial Weather StatementRNKBedford67 min
May 12, 3:30 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Montgomery, Pulaski, City of Radford60 min
May 12, 3:42 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville33 min
May 12, 4:13 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski62 min
May 12, 4:38 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Patrick, Roanoke50 min
May 12, 4:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe50 min
May 12, 5:25 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe65 min
May 12, 5:27 PM EDTFlash Flood WatchRNKBland, Carroll, Floyd, Franklin, Giles, Grayson and 10 more5 hr
May 12, 6:01 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax59 min
May 12, 6:32 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe58 min
May 12, 6:56 PM EDTFlash Flood WarningRNKCarroll, Wythe4 hr
May 12, 7:24 PM EDTSpecial Weather StatementRNKCity of Galax66 min
May 11, 8:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes63 min
May 12, 4:19 PM EDTSpecial Weather StatementRNKCaswell56 min
May 12, 7:39 PM EDTSpecial Weather StatementRNKWilkes66 min
May 12, 4:01 AM EDTSpecial Weather StatementRNKSummers29 min
May 12, 11:53 AM EDTSpecial Weather StatementRNKGreenbrier52 min
May 12, 2:11 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers64 min
May 12, 2:35 PM EDTSpecial Weather StatementRNKMonroe55 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.